Key result
Thoracic chemoradiotherapy for esophageal cancer links to fatal constrictive pericarditis after ~9 years.
Why the study?
Constrictive pericarditis is a latent complication of chemoradiotherapy for esophageal cancer that can be aggravated by pyothorax.
Case Report (n=1)
No
Highlights that constrictive pericarditis can be a latent complication of chemoradiotherapy that may be aggravated by pyothorax.
Constrictive pericarditis may arise late after esophageal chemoradiation; this single case leaves open questions on incidence and management.
A 75-year-old man underwent chemoradiotherapy for advanced esophageal cancer. After nine years, he was hospitalized for left pyothorax. Consequently, the patient underwent drainage and window opening surgery. He experienced cardiopulmonary arrest but was resuscitated. Based on cardiac catheterization data, the patient was diagnosed with constrictive pericarditis. Unfortunately, extracorporeal circulation did not improve his condition, and he ultimately died. An autopsy revealed adhesion between the pericardium and pleura, especially the pericardium in contact with the left thoracic cavity, which was markedly thickened. This suggests that constrictive pericarditis, a latent complication of chemoradiotherapy, is aggravated by pyothorax.
No takes yet. Share an insight, caveat, or question.
Ishibashi et al. (2023) conducted a case report in Esophageal cancer, pyothorax, constrictive pericarditis (n=1). Chemoradiotherapy was evaluated. A 75-year-old man developed fatal constrictive pericarditis and pyothorax nine years after receiving chemoradiotherapy for advanced esophageal cancer, highlighting a severe late complication of radiation.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: